Kansas, 2011

Damaging Winds in Kansas, July 30, 2011

July 30, 2011 · NWS DDC · 2 events in 2 counties and zones

Isolated high based thunderstorms in the extreme afternoon heat produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated high based thunderstorms in the extreme afternoon heat produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 30, 2:34 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 30, 2:34 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT SAT JUL 30 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR SCATTERED THUNDERSTORMS
LATE THIS AFTERNOON UNTIL EARLY EVENING. HIGH TEMPERATURES SUNDAY
AND MONDAY AND POSSIBLE FIRE WEATHER CONDITIONS MONDAY AFTERNOON.

AFTER A NORTHERN BRANCH SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN
PLAINS THIS EVENING, UPPER LEVEL RIDGING WILL AMPLIFY INTO THE
PLAINS INTO MONDAY. THIS WILL PROVIDE ANOTHER HOT AIRMASS TO PUSH
INTO WESTERN KANSAS WITH HIGH TEMPERATURES WELL ABOVE THE CENTURY
MARK. CURRENT HEAT ADVISORY IN THE EAST FA FOR SUNDAY AFTERNOON AND
EARLY EVENING STILL LOOKS GOOD AND MAY NEED ANOTHER ONE FOR MONDAY
AFTERNOON AND EVENING.

FOR TONIGHT WIDELY SCATTERED THUNDERSTORMS COULD POP UP ALMOST
ANYWHERE BASED ON LATEST MESOSCALE MODELS AND SHORT FUSE COMPOSITE,
SO WILL GO WITH A SMALL POP TO COVER. VERY LITTLE TO NO DEEP LAYER
SHEAR IS IN PLACE SO ANY STORMS THAT GO UP WILL NOT LAST VERY LONG
AND AS THEY COLLAPSE COULD PRODUCE SOME WIND GUSTS TO 50 MPH. THEN
MORE SCATTERED STORMS COULD DEVELOP UNTIL SUNSET ALONG ANY OUTFLOW
BOUNDARIES. OVERNIGHT LOWS WILL RANGE FROM THE LOW 70S WEST TO THE
UPPER 70S SOUTHEAST. SOUTHWEST WINDS WILL BE LIGHT AROUND 5 MPH.

ON SUNDAY WITH MOSTLY SUNNY SKIES LOOK FOR HIGHS AROUND 100 WEST TO
107 IN THE EAST FA. DEWPOINTS ALONG WITH HIGH TEMPERATURES IN THE
EAST WILL PRODUCE HEAT INDICES ABOVE 105 WITH CURRENT HEAT ADVISORY
IS IN PLACE. FOR SUNDAY NIGHT SKIES WILL BE MOSTLY CLEAR BUT WINDS
WILL STAY SOUTHERLY FROM 10 TO 15 MPH AND KEEP LOWS IN THE LOW 70S
WEST TO THE UPPER 70S EAST.

FOR MONDAY WITH 850MB TEMPERATURES CLIMBING TO AROUND 32C OUR HIGH
TEMPERATURES WILL CLIMB WELL OVER THE CENTURY MARK. EXPECT 104 WEST
TO 107 AT DODGE TO AROUND 110 AT MEDICINE LODGE. WINDS WILL ALSO
PICK UP TO 15 TO 25 MPH IN THE AFTERNOON.

.FIRE WEATHER...

SOUTH TO SOUTHWEST WINDS WILL BE 15 TO 25 MPH AND LOWEST RELATIVE
HUMIDITIES WILL APPROACH 15 PERCENT. CURRENTLY THESE CONDITIONS ARE
BORDERLINE FOR A FIRE WEATHER WATCH AND WILL LET NEXT SHIFTS
RE-EVALUATE FOR NOW.

DAYS 3-7...

THE EXTENDED PERIOD BEGINS 00Z TUESDAY. THE GENERAL STORY THROUGHOUT
MY PERIOD IS A CONTINUATION FOR HOT TEMPERATURES AND A SLIGHT CHANCE
FOR THUNDERSTORMS. AN UPPER LEVEL SHORTWAVE TROUGH MOVING THROUGH
THE GREAT LAKES WILL PUSH A WEAK COLD FRONT INTO THE CENTRAL PLAINS
ON TUESDAY. A FAIRLY STRONG 20 KNOT 850 HPA DOWNSLOPE FLOW WILL
RESULT IN VERY HOT TEMPERATURES AHEAD OF THE FRONT. THESE INCREASING
THICKNESS FIELDS AND RELATIVELY LOW ELEVATION ACROSS MY SOUTHEAST
ZONES FAVOR THE HOTTEST TEMPERATURES WITH TEMPS PEAKING AROUND 110
DEG F TOWARDS MEDICINE LODGE. WE COULD SEE SOME THUNDERSTORMS,
MAINLY ACROSS THE WEST SO HAVE BROAD BRUSHED THE REGION WITH 20-30
PERCENT POPS. THIS FRONTAL BOUNDARY STALLS AND REMAINS OVER KANSAS
MIDWEEK ALTHOUGH THERE ARE SOME POSITION DIFFERENCES BETWEEN THE
30.12Z GFS/ECMWF. AS A RESULT, HAVE KEPT SLIGHT POPS IN THE GRIDS
THROUGH MUCH OF NEXT WEEK MAINLY TO THE NORTH. AS THE BOUNDARY
WASHES OUT, LEE TROUGHING COULD SPARK MORE CONVECTION ACROSS EASTERN
COLORADO AND INTO WESTERN KANSAS BY THE END OF NEXT WEEK.
TEMPERATURES WILL BE IN THE 98-103 DEG F RANGE FOR HIGHS AND 70S FOR
LOWS. THIS IS STILL ABOVE NORMAL AS NORMAL HIGHS THIS TIME OF YEAR
IS IN THE MID 90S. THE GOOD NEWS IS LOOKING AT THE END OF THE MODEL
RUN PERIOD, THE ECMWF MAINTAINS ZONAL FLOW ACROSS THE CENTRAL UNITED
STATES AND WITH LESS UPPER LEVEL RIDGING. SUCH A PATTERN COULD FAVOR
MORE FREQUENT PASSAGES OF "COOL" FRONTS. THE GFS IS STRONGER WITH
500 HPA RIDGING SO TIME WILL TELL THIS FAR OUT IN THE FCST. -SUGDEN

&&

.AVIATION...

RECENT RUNS OF THE HRRR AND THE 30.12Z 4 KM WRF BREAK OUT SOME
CONVECTION THIS AFTERNOON TOWARDS 23Z ALONG A STATIONARY BOUNDARY
THAT IS BISECTING THE CWFA. WENT AHEAD AND PUT IN CB FOR KDDC AND
KGCK IN THE 18Z TAFS. THINK KHYS WILL BE NORTH AND CLEAR OF BOUNDARY
INDUCED STORMS. 30.18Z NAM IS ALSO SUGGESTION CONVECTION BUT LESS OF
AN IMPACT TO KGCK. 00Z TAFS MIGHT REQUIRE SOME ADJUSTMENT DEPENDING
ON CONVECTIVE/RADAR TRENDS. OTHERWISE, CIGS WILL BE VFR AND WINDS
WILL BE OUT OF THE SE/S IN THE 8 TO 15 KNOT RANGE. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 104  76 107 /  20  10  10   0
GCK  71 103  74 106 /  20  10  10  10
EHA  71 100  72 105 /  20  10  10   0
LBL  72 102  74 106 /  20  10  10   0
HYS  73 102  75 106 /  20  10  10  10
P28  77 107  78 109 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ031-046-065-
066-079>081-089-090.

&&

FN06/36/36
Hazardous weather outlook, Jul 30, 2:47 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT SAT JUL 30 2011

KSZ030-031-043>046-061>066-074>081-084>090-312100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
347 PM CDT SAT JUL 30 2011 /247 PM MDT SAT JUL 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP ALMOST ANYPLACE
ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS THROUGH EARLY THIS
EVENING. INDIVIDUAL STORMS WILL NOT LAST VERY LONG BUT COULD
PRODUCE STRONG OUTFLOW WIND GUSTS TO 50 MPH. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY A HEAT ADVISORY HAS BEEN ISSUED UNTIL 8 PM FOR LOCATIONS
ALONG AND EAST OF A HAYS TO COLDWATER LINE. IN THIS AREA HEAT
INDEX READINGS OF AROUND 105 DEGREES WILL BE POSSIBLE SUNDAY
AFTERNOON AND SUNDAY EVENING. PLEASE SEE THE WEATHER MESSAGE FOR
SPECIFIC DETAILS.

THE HOT SUMMER WEATHER IS THEN EXPECTED TO CONTINUE THROUGH AT
LEAST THE FIRST HALF OF THE WORK WEEK. ON MONDAY AND TUESDAY
TEMPERATURES MAY APPROACH 110 DEGREES FROM ASHLAND TO LARNED AND
SOUTHEAST TO MEDICINE LODGE AND COLDWATER. EVEN WITH LOW RELATIVE
HUMIDITIES, THIS WILL RESULT IN HEAT INDEX READINGS OF 105 OR
HIGHER.

VERY HIGH TO CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE
POSSIBLE FOR PORTIONS OF SOUTHWEST KANSAS MONDAY AND TUESDAY.
AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO NEAR 15
PERCENT AND GUSTY SOUTH WINDS WILL INCREASE INTO THE 15 TO 25 MPH
RANGE. AREAS MORE FAVORABLE FOR THESE CRITICAL FIRE WEATHER
CONDITIONS EARLY NEXT WEEK WITH BE SOUTHWEST OF A GARDEN CITY TO
DODGE CITY LINE.

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST OVER
PORTIONS OF SOUTHWEST KANSAS TUESDAY THROUGH THURSDAY. STRONG
DOWNBURST WINDS MAY ACCOMPANY THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The radar

The Dodge City radar (KDDC), 59 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
July 30, 4:13 PM CST
Where
Meade County, 4.4 mi E of Meade
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.280, -100.250

A semi truck hauling an empty cattle trailer was overturned on highway 54.

Thunderstorm Wind, Hodgeman

When
July 30, 7:04 PM CST
Where
Hodgeman County, 3.34 mi WSW of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -99.960

Winds were estimated to be 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338632, 338633.